Psoriasis Induced by Anti-TNF Therapy
Title: Psoriasis induced by anti-tumor necrosis
factor therapy: a paradoxical adverse reaction
Authors: Sfikakis PP
Publication: Arthritis Rheum. 2005 Aug;52(8):2513-8.
Administration of anti-tumor necrosis factor (anti-TNF) agents
is beneficial for various chronic inflammatory conditions, including
The authors described 5 patients who developed psoriasis 6 to
9 months after the initiation of anti-TNF therapy for chronic
rheumatoid arthritis (using etanercept or adalimumab drugs), ankylosing
spondylitis (infliximab), and Adamantiades-Behcet’s disease
In all these 5 patients, the anti-TNF therapy worked well against
those diseases. However, 4 patients developed pustules or lesions
in the palms and/or soles of their feet, along with plaque-like
psoriasis at other skin sites. Another patient developed thick
erythematous scaly plaques at the scalp.
Three patients’ nails developed onycholysis or separation
of the nails from its nail bed, yellow discoloration, and keratosis
(excessive growth of horny tissues) below the nail.
Skin biopsies were consistent with psoriasis, however, none of
the patients had a family history of this condition. In all patients,
the skin lesions went away either with topical treatment or after
discontinuation of the anti-TNF therapy.
The authors noted anti-TNF therapy may trigger psoriasis by altering
the body’s immune system by inhibiting TNF activity in certain
- TNF is a cytokine (a type of protein involved in the immune
reaction) that is released by white blood cells. It inhibits
abnormal cell growth, but can cause inflammation.
- Ankylosing spondylitis is a form of arthritis that affects
- Adamantiades-Behcet’s disease or Behcet’s syndrome
is a rare inflammatory disorder that is characterized by skin
ulcers or lesions in the mouth, genitals, and around the eyes.
The exact cause of this disease is not known.
- Erythematous refers erythema or redness of the skin caused
by dilation of the blood vessels, and is often a sign of inflammation